Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 65, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Oct 12, 2022, 11:56 AM CDT for Clarke County, Lauderdale County, Mississippi. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2022, 11:56 AM CDT (16:56 UTC)
- Expired
- Oct 12, 2022, 1:10 PM CDT
- In force
- 74 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, MS, Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 119 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
916
WGUS54 KJAN 121656
FFWJAN
MSC023-075-121900-
/O.NEW.KJAN.FF.W.0065.221012T1656Z-221012T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1156 AM CDT Wed Oct 12 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Clarke County in east central Mississippi...
Southern Lauderdale County in east central Mississippi...
* Until 200 PM CDT.
* At 1156 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Meridian, Stonewall, Zero, Sable, Increase, Savoy, Middleton,
Nellieburg, Snell, Toomsuba, Alamucha, Meehan and Kewanee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3238 8891 3246 8840 3215 8844 3213 8891
FLASH FLOOD...RADAR INDICATED
$$
191 follow-up statement
871 WGUS74 KJAN 121810 FFSJAN Flash Flood Statement National Weather Service Jackson MS 110 PM CDT Wed Oct 12 2022 MSC023-075-121820- /O.CAN.KJAN.FF.W.0065.000000T0000Z-221012T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clarke MS-Lauderdale MS- 110 PM CDT Wed Oct 12 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CLARKE AND SOUTHERN LAUDERDALE COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3238 8891 3246 8840 3215 8844 3213 8891 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 10:00 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 12, 10:00 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1000 AM CDT Wed Oct 12 2022 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 958 AM CDT Wed Oct 12 2022 Showers and storms are ongoing across mainly eastern portions of the forecast area this morning as the airmass over the area continues to warm and destabilize ahead of an approaching cold front. This trend will continue through the afternoon with showers and storms becoming more scattered to numerous as highs range from the upper 70s across East Mississippi to around 90 west of the Mississippi River. The threat for severe storms will also increase across the forecast area later this afternoon, and continue into this evening. Adequate instability, increasing wind shear, and suitable mid-level lapse rates across the region will result in some of the most intense storms being capable of producing damaging wind gusts of 60 mph, hail to the size of golf balls, as well as tornadoes. This potential currently looks most favorable over areas north of the Interstate 20 corridor, where the above ingredients look best, with the addition of the best forcing in the vicinity of the front. The ongoing forecast for today is currently in good shape. I did make some adjustments to POPs based on currently radar trends and hourly elements of the forecast likewise based on trends. Otherwise, no further changes will be made to the forecast on this morning's update. /19/ && .DISCUSSION... Issued at 453 AM CDT Wed Oct 12 2022 Today and Tonight... Main concern for the short term forecast period will be the potential for severe thunderstorms this afternoon and evening, and a "SLIGHT" risk has been issued across portions of our CWA. Afternoon temperatures will climb into to the low-mid 80s across most of the area while dewpoints will climb into the upper 60s and low 70s with returning Gulf moisture. This could yield around 1500 J/kg of MLCAPE by mid-afternoon which could support any strong updrafts with these thunderstorms. Strong upper level winds over the region will generate over 40 kts of 0-6 km wind shear, which would help organize some potential supercells with rotating updrafts. Hi-res guidance indicate the best potential for isolated severe storms will be across east to Southeast Mississippi this afternoon. There will be a "MARGINAL" risk to cover these storms through the afternoon. With the lost of daytime heating, the focus of severe weather will shift up to the approaching cold front north of our area. Modest instability and deep layer wind shear will remain through the early evening ahead of this front. Low-level wind shear is expected to increase just ahead of the front after dark. The increase in low- level shear and helicity along the front may support an isolated tornado threat along any bowing line segments. Therefore, SPC has increased the severe risk to a "SLIGHT" risk in the corridor of northern Mississippi and eastern Arkansas where the front is expected to be in the early evening hours. As the front moves further south overnight, the severe threat should lessen and a "MARGINAL" risk will remain in place for the rest of the area. It should also be noted that some patchy fog is possible this morning as the Gulf moisture spreads northward across mainly eastern and central Mississippi. Observation sites have shown some brief dense fog at times, but visibility has mostly only been as low as a mile or two. No dense fog advisories are needed this morning. Guidance is hinting at a better chance for dense fog towards the coast tonight before the front can clear the area. We will monitor trends for tonight. /CRJ/ Tomorrow through Wednesday: The forecast period starts off tomorrow with a persistent rex block in place along the West Coast and an amplified downstream longwave trough along and east of the Rockies. The trough axis will be lifting northeast into the Appalachians with northwest flow entrenched across the Lower Mississippi Valley. At the surface, a cold front will be pushing through the area with a much drier airmass quickly spilling into the region. By Friday morning, surface high pressure will be centered overhead with conditions primed for overnight radiational cooling. Low temperatures are expected to range form the low to mid 40s across much of the area with upper 40s to low 50s in the far south. A few isolated readings in the upper 30s cannot be completely ruled out in traditional cool/drainage locations. Heading into the weekend, surface high pressure will quickly slide east of the area which will allow for southerly return flow ahead of a second reinforcing cold front being driven south by a shortwave diving into the base of the mean trough. At the same time, the west coast rex block will breakdown as the cutoff closed upper low deepens and ejects east into the Desert Southwest. Another round of showers and thunderstorms will be possible Sunday and Monday as the front slowly drops through the area. By early next week, a noticeably cooler and drier continental airmass will bring the chilliest temperatures so far this fall. 850mb temperatures of 6-9 C will support afternoon highs in the low to upper 60s Tuesday and Wednesday. Overnight low temperatures in the low 40s will be common with mid to upper 30s across northern portions of the area. If calm winds allow for boundary layer decoupling we may be looking at the potential for the first frost of the season. /TW/ && .AVIATION... (12Z TAFS) Issued at 657 AM CDT Wed Oct 12 2022 To start the TAF period, an area of showers and thunderstorms is affecting eastern Mississippi. This activity should continue through the afternoon. Areas of low stratus and patchy fog producing IFR or lower ceilings and visibility should mix out between 15Z to 17Z. A cold front moving north to south after 0Z will bring a wind shift and additional chances for showers and thunderstorms to the TAF sites. /NF/CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 83 62 80 50 / 50 60 0 0 Meridian 79 61 81 47 / 90 50 0 0 Vicksburg 87 61 82 50 / 30 60 0 0 Hattiesburg 82 65 83 51 / 80 40 10 0 Natchez 85 64 82 52 / 30 50 0 0 Greenville 88 58 80 47 / 40 60 0 0 Greenwood 86 58 78 47 / 40 60 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... None. && 19
Hazardous weather outlook, Oct 12, 9:23 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 923 AM CDT Wed Oct 12 2022 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>052-122100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale- 923 AM CDT Wed Oct 12 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight Severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph, hail up to the size of golf balls, and tornadoes. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ024>026-MSZ053>066-072>074-122100- Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 923 AM CDT Wed Oct 12 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Oct 12, 9:44 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
944 AM CDT Wed Oct 12 2022
MSZ052-058-121515-
Lauderdale MS-Clarke MS-
944 AM CDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of northeastern Clarke
and southeastern Lauderdale Counties through 1015 AM CDT...
At 944 AM CDT, Doppler radar was tracking a strong thunderstorm over
Snell, or 15 miles northeast of Quitman, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Snell around 950 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 8845 3211 8863 3229 8862 3231 8842
TIME...MOT...LOC 1444Z 270DEG 18KT 3220 8854
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Oct 12, 9:45 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
945 AM CDT Wed Oct 12 2022
MSZ039-121515-
Noxubee MS-
945 AM CDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of southeastern Noxubee
County through 1015 AM CDT...
At 945 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paulette, or 18 miles southwest of Pickensville, moving northeast at
35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cooksville around 955 AM CDT.
Prairie Point around 1000 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 8834 3293 8849 3293 8851 3308 8860
3324 8831
TIME...MOT...LOC 1445Z 243DEG 30KT 3303 8848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 9:44 AM CDT | Special Weather Statement | JAN | Clarke | 31 min |
| Oct 12, 9:45 AM CDT | Special Weather Statement | JAN | Noxubee | 30 min |
| Oct 12, 3:25 PM CDT | Special Weather Statement | JAN | Bolivar | 50 min |
| Oct 12, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 49 min |
| Oct 12, 4:22 PM CDT | Special Weather Statement | JAN | Scott | 38 min |
| Oct 12, 4:30 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore, Sunflower | 45 min |
| Oct 12, 4:48 PM CDT | Special Weather Statement | JAN | Leake | 27 min |
| Oct 12, 4:50 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| Oct 12, 4:53 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 38 min |
| Oct 12, 4:54 PM CDT | Severe Thunderstorm Warning | JAN | Newton, Scott | 51 min |
| Oct 12, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore | 42 min |
| Oct 12, 5:05 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 25 min |
| Oct 12, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore | 27 min |
| Oct 12, 5:53 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 37 min |
| Oct 12, 6:25 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 35 min |
| Oct 12, 6:44 PM CDT | Special Weather Statement | JAN | Jefferson | 46 min |
| Oct 12, 6:49 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson | 20 min |
| Oct 12, 6:58 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 16 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.